Virginia, 2002

Hail in Virginia, August 2, 2002

August 2, 2002 · NWS AKQ · 4 events in 3 counties and zones

4 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Aug 2, 9:05 AM EST, 4 hours 25 minutes earlier.

Area forecast discussion, Aug 2, 9:05 AM EST, 4 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
1005 AM EDT FRI AUG 2 2002

HAZY...LAZY...HOT DAYS OF SUMMER ROLL ON...SLGT CHGS IN AMS PAST 24
HRS INCLD...SLGT COOLING IN H7-5 LYR BUT SLGT WRMG IN LLVLS. POCKET
OF H85 +20 DEGS C POISED JUST NW OF RGN THIS MORNING...WL TRY TO
PRESS INTO RGN THIS AFTN IN NNWLY FLO. ERYR...ISLTD SHRAS/TSRAS...HV
NOW DSPTD...DECENT CVRG OF AC SRN VA INTO NE NC...OTRW SKC. TEMPS WL
TAKE A RUN AT THE UPR 90S/NR 100 INLAND...ESP IF DWPTS (CURRENTLY IN
LWR/MID 70S) MIX OUT AND LWR INTO 60S. THINK HI WL BE 100-105 DEGS F
(JUST BLO HEAT ADVSRY)...ESP TWD CST AND INTO NE NC...WL MONITOR THAT
THE NEXT CPL HRS. ENUF INSTABILITY/MSTR IN AMS TO WARRANT ISLTD
CHCS...CERTAINLY NO DROUGHT BUSTER.

FCSTID = 25

.AKQ...
MD...NONE.
NC...NONE.
VA...NONE.

In the hours before

Special weather statement, Aug 2, 12:30 PM EST, 1 hour before
VAZ065>068-070-079>081-087-088-092-021930-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
130 PM EDT FRI AUG 2 2002

...THUNDERSTORMS DEVELOPING ACROSS CENTRAL AND SOUTHCENTRAL
VIRGINIA...

AT 130 PM...DOPPLER RADAR INDICATED DEVELOPING SHOWERS AND
THUNDERSTORMS OVER LUNENBURG AND NOTTOWAY COUNTIES.  THESE STORMS
WERE GENERALLY MOVING SOUTHWEST AROUND 10 TO 15 MPH.  FURTHER STORM
DEVELOPMENT WILL BE POSSIBLE FROM CHESTERFIELD...TO MECKLENBURG...TO
SOUTHAMPTON COUNTIES THROUGH 330 PM.  BRIEF HEAVY RAINFALL AND
FREQUENT LIGHTNING WILL BE POSSIBLE WITH THE STRONGEST
STORMS...ALONG WITH PONDING OF WATER ON ROADS AND LOCALIZED FLOODING
IN LOW LYING AREAS.

FOSTER
Special weather statement, Aug 2, 12:40 PM EST, 50 minutes before
MDZ022>024-021845-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
140 PM EDT FRI AUG 2 2002

...THUNDERSTORMS OVER THE MARYLAND EASTERN SHORE...

AT 140 PM...DOPPLER RADAR INDICATED A CLUSTER OF SHOWERS AND
THUNDERSTORMS OVER WICOMICO COUNTY ON THE MARYLAND EASTERN SHORE.
THESE STORMS WERE SLOWLY MOVING TO THE SOUTH AND WILL LIKELY AFFECT
NORTHERN SOMERSET AND WESTERN WORCESTER COUNTIES BY 200 PM.  HEAVY
RAINFALL FROM THESE SLOW MOVING STOMRS WILL LIKELY PRODUCE PONDING
OF WATER ON ROADS AND LOCALIZED FLOODING IN LOW LYING AREAS.  THESE
STORMS WILL ALSO PRODUCE FREQUENT DANGEROUS LIGHTNING AND POSSIBLE
SMALL HAIL.

FOSTER
Local storm report, Aug 2, 1:00 PM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
200 PM EDT FRI AUG 02 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0151 PM    2E SALISBURY              MD   1.00 IN HAIL
08/02/02   WICOMICO

The radar

The Norfolk radar (KAKQ), 89 km away, was scanning. The volume nearest the first event began at 18:28 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Amelia

When
August 2, 1:30 PM EST
Where
Amelia County, 4 mi W of Earls
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.233, -77.967

Hail, Chesterfield

When
August 2, 3:45 PM EST
Where
Chesterfield County, Chester
Measured
0.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
37.350, -77.450

Hail, Colonial Heights (C)

When
August 2, 4:05 PM EST
Where
Colonial Heights (C) County, Colonial Hgts
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.250, -77.417

Hail, Chesterfield

When
August 2, 4:30 PM EST
Where
Chesterfield County, Matoaca
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.233, -77.483

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2002Every state in 2002This day in weather historyWarnings in Virginia, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5313055, 5313056, 5313057, 5313058.